Missouri, 2020

Flash Flood in Missouri, August 3, 2020

August 3, 2020 · NWS PAH · 1 event in 1 county or zone

Scattered slow-moving thunderstorms during the afternoon produced heavy rainfall. Hourly totals of one to two inches resulted in isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered slow-moving thunderstorms during the afternoon produced heavy rainfall. Hourly totals of one to two inches resulted in isolated flooding. The storms were associated with an upper-level disturbance moving eastward across the mid Mississippi Valley. At the surface, a weak area of low pressure was near the Missouri/Kentucky border. The environment was characterized by dew points around 70 with precipitable water values near 1.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 PM CDT Mon Aug 3 2020

.SHORT TERM...(Tonight through Wednesday night)
Issued at 300 PM CDT Mon Aug 3 2020

Been dealing with convection across parts of the area from the get-
go today. A weak surface front across the area coupled with a
shortwave embedded in a deep 500 mb trough moving through the
region, is aiding in scattered thunderstorm development, which will
continue for the rest of the afternoon. We will see coverage dwindle
after early this evening with dry conditions by later tonight.

Low level moisture will be slow to exit the area, so cloudy to
mostly cloudy skies expected for much of the evening. Expecting
moisture/clouds to gradually scatter out a bit by Tuesday morning
from west to east. However, moisture may linger on Tuesday afternoon
across parts of southeast Illinois, southwest Indiana and west
Kentucky, which may prompt a few isolated showers. Will leave PoPs
below mentionable right now (<15%) due to expected coverage and low
confidence of occurence.

Surface high pressure will slide southeast during the day on Tuesday
and become centered over central Illinois by 12Z Wednesday. As this
occurs, cooler and drier air will filter into the area. This cooler
airmass will be in place across the entire region for a few days,
giving us a brief respite from the warm and humid weather. 850mb
temperatures will drop into the 9-12C range which will definitely
help to bring us a taste of fall weather, especially at night, when
we expect lows Tuesday and Wednesday night to fall into the mid to
upper 50s. Highs on Tuesday and Wednesday will reach the upper 70s
to lower 80s.

.LONG TERM...(Thursday through Monday)
Issued at 300 PM CDT Mon Aug 3 2020

The extended period begins with a retreating trough in the Midwest
and a ridge in the Western Plains, maintaining northwesterly flow
aloft for the Quad State. A surface high in Michigan will continue
northeasterly flow for Southwest Indiana and Western Kentucky. West
of the Mississippi, far enough away from the high, surface flow will
begin to turn southerly. A small-scale disturbance will make for a
rainy Thursday night for western/central Missouri; however, as it
approaches the Quad State region, the drier environment will shut
down much of the convection. At this time, the forecast continues
with the slight chance PoPs Friday morning for Southeast Missouri.

Later in the day Friday, the high pressure in Michigan drifts
further east bringing a more southerly flow to the rest of the Quad
State. Dew points will trend upwards as Gulf moisture becomes more
prominent. The weekend will have a couple more upper-level
disturbances reach the Quad State in the northwesterly flow. The
first late Friday into Saturday has slight chance PoPs across the
area. Sunday and Monday, the storm track shifts slightly northeast
increasing chances for Southwest Indiana and Western Kentucky.

As the trough retreats and 500-mb heights increase late in the week,
temperatures and dew points will each trend up a few degrees each
day. Highs in the lower 80s Thursday will reach around 90 by Sunday.
Lows and dew points will trend from the lower 60s to the lower 70s
over the same period. Average temperatures for early August are near
90 for highs and upper 60s for lows.

&&

.AVIATION...
Issued at 300 PM CDT Mon Aug 3 2020

We will see scattered convection continuing for the rest of the
afternoon, before dissipating this evening. Heavy rainfall will
reduce vsbys and cigs down to at least MVFR but brief IFR
conditions or lower are certainly possible. There is a fairly
decent signal for some lower MVFR or maybe IFR cigs to develop
across portions of the region overnight, which may linger into
Tuesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CW
LONG TERM...ATL
AVIATION...CW
Hazardous weather outlook, Aug 3, 2:03 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
303 PM CDT Mon Aug 3 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
303 PM CDT Mon Aug 3 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue for the rest of the
afternoon and into the early evening hours across the entire
area. Locally heavy rainfall and lightning will be the primary
hazards. Small hail and gusty winds up to 40 mph are possible with
the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Saturday and Sunday.
Lightning and heavy rain are the primary hazards that can be
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 3, 11:48 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
1248 PM CDT Mon Aug 3 2020

ILZ076>078-031845-
Edwards IL-Wabash IL-Wayne IL-
1248 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE...WABASH AND
EDWARDS COUNTIES UNTIL 145 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Mount Erie to Wayne City moving east at 30 mph.

Winds up to 40 mph will be possible with these storms as they track
into Edwards and Wabash counties.

Locations impacted include...
Mount Carmel, Fairfield, Albion, Grayville, Lancaster, West Salem,
Allendale, Jeffersonville, Bellmont, Bone Gap, Keensburg, Browns,
Mount Erie and Golden Gate.

LAT...LON 3859 8815 3857 8815 3857 8768 3846 8776
      3845 8775 3836 8780 3834 8783 3827 8785
      3831 8787 3827 8791 3828 8792 3829 8791
      3830 8793 3824 8796 3826 8798 3826 8846
      3860 8841
TIME...MOT...LOC 1746Z 266DEG 27KT 3852 8822

16
Special weather statement, Aug 3, 2:08 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
308 PM CDT Mon Aug 3 2020

INZ081-087-032100-
Warrick IN-Gibson IN-
308 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARRICK AND
SOUTHEASTERN GIBSON COUNTIES UNTIL 400 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Branch, moving east southeast at 25 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Chandler, Fort Branch, Haubstadt, Lynnville, Elberfeld, Somerville
and Mackey.

LAT...LON 3826 8732 3825 8732 3824 8730 3823 8730
      3823 8725 3821 8719 3801 8741 3809 8747
      3816 8747 3817 8754 3822 8759 3831 8747
TIME...MOT...LOC 2007Z 282DEG 21KT 3824 8750

16
Special weather statement, Aug 3, 3:30 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
430 PM CDT Mon Aug 3 2020

ILZ088-092-MOZ111-032215-
Alexander IL-Union IL-Scott MO-
430 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION...NORTHWESTERN
ALEXANDER AND NORTH CENTRAL SCOTT COUNTIES UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Thebes and East Cape Girardeau.

LAT...LON 3724 8951 3725 8949 3728 8952 3730 8951
      3734 8946 3734 8944 3737 8943 3730 8926
      3716 8940
TIME...MOT...LOC 2130Z 300DEG 11KT 3728 8946

08
Special weather statement, Aug 3, 3:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
451 PM CDT Mon Aug 3 2020

INZ088-KYZ016-019>021-032230-
Spencer IN-Muhlenberg KY-McLean KY-Hopkins KY-Daviess KY-
451 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SPENCER...DAVIESS...
NORTHERN MUHLENBERG...MCLEAN AND NORTHEASTERN HOPKINS COUNTIES UNTIL
530 PM CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockport to near Graham. Movement was east
at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Owensboro, Madisonville, Central City, Rockport, Calhoun, Earlington,
Livermore, Grandview, Whitesville, Knottsville, Masonville,
Sacramento, Island, Troy, Bremen, South Carrollton, Moseleyville and
Pleasant Ridge.

LAT...LON 3799 8686 3791 8698 3790 8699 3790 8691
      3784 8691 3784 8686 3779 8682 3771 8686
      3767 8682 3763 8695 3748 8713 3740 8710
      3734 8714 3732 8712 3737 8705 3730 8699
      3726 8754 3795 8715 3810 8677 3800 8677
TIME...MOT...LOC 2151Z 267DEG 25KT 3792 8709 3729 8731

16
Special weather statement, Aug 3, 4:11 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
511 PM CDT Mon Aug 3 2020

ILZ088-MOZ087-032300-
Union IL-Cape Girardeau MO-
511 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION AND NORTHEASTERN
CAPE GIRARDEAU COUNTIES UNTIL 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trail Of Tears State Park, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trail Of Tears State Park and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3736 8941 3749 8955 3757 8946 3750 8928
TIME...MOT...LOC 2210Z 299DEG 11KT 3749 8947

08

The radar

The Paducah radar (KPAH), 129 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bollinger

When
August 3, 4:15 PM CST to 5:30 PM CST
Where
Bollinger County, 4.62 mi WNW of North Patton to 1.75 mi WNW of Hurricane
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.550, -90.100

Numerous roads were covered with water in low spots. Approximately two inches of rain fell in less than one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910225.